Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 360, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 9:06 PM CDT for Lucas County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 9:06 PM CDT (02:06 UTC)
- Expired
- Aug 3, 2004, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:40 PM CDT | TSTM WND GST 65 | Williamson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2771 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040206 SVRDMX IAC117-040245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 907 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 945 PM CDT * AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LUCAS...OR ABOUT 34 MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LUCAS AROUND 915 PM CDT... NEAR CHARITON MUNICIPAL AIRPORT AROUND 925 PM CDT... NEAR CHARITON AROUND 930 PM CDT... NEAR WILLIAMSON AROUND 935 PM CDT AND 4 MILES NORTH OF RUSSELL AROUND 945 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4116 9356 4091 9356 4090 9311 4116 9311 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 23 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 23 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1035 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086- 096-097-041100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4 PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM. AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT. IAZ057-070-071-081>083-092>095-041100- ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5 PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS OVER 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. JUNGBLUTH
In the hours before
Local storm report, Aug 3, 7:35 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LISCOMB 42.19N 93.01W
08/03/2004 MARSHALL IA AMATEUR RADIO
TWELVE INCH DIAMETER LIMB ON CAR.
0530 PM TSTM WND DMG ALBION 42.11N 92.99W
08/03/2004 MARSHALL IA AMATEUR RADIO
POWER LINES DOWN.
0530 PM TSTM WND DMG MARSHALLTOWN 42.04N 92.91W
08/03/2004 MARSHALL IA AMATEUR RADIO
HALF OF TOWN WITHOUT POWER. TREES AND LIMBS UP TO TWELVE
INCHES DOWN.
0530 PM TSTM WND DMG S MARSHALLTOWN 42.04N 92.91W
08/03/2004 MARSHALL IA AMATEUR RADIO
TWELVE TO EIGHTEEN INCH TREES SNAPPED OFF.
&&
ROBLocal storm report, Aug 3, 8:00 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL AUBURN 42.25N 94.88W
08/03/2004 1.00 INCH SAC IA AMATEUR RADIO
&&
STLocal storm report, Aug 3, 8:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 5 W WEST DES MOINES 41.57N 93.85W
08/03/2004 60 MPH DALLAS IA TRAINED SPOTTER
&&
STLocal storm report, Aug 3, 8:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MARSHALLTOWN 42.04N 92.91W
08/03/2004 MARSHALL IA EMERGENCY MNGR
TREES DOWN AND UPROOTED.
0530 PM TSTM WND DMG ALBION 42.11N 92.99W
08/03/2004 MARSHALL IA EMERGENCY MNGR
TREES DOWN AND UPROOTED.
&&
ROBSpecial weather statement, Aug 3, 8:19 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 819 PM CDT TUE AUG 3 2004 IAZ026>028-036>039-047>050-059>062-072>075-083>086-094>097-040300- ...TORNADO WATCH #698 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BOONE BREMER BUTLER CLARKE DALLAS DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK STORY TAMA WAPELLO WARREN WAYNE
Special weather statement, Aug 3, 8:23 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 823 PM CDT TUE AUG 3 2004 IAZ044>046-057-058-070-071-081-082-092-093-040300- ...TORNADO WATCH #700 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON CARROLL CASS CRAWFORD GREENE GUTHRIE RINGGOLD TAYLOR UNION
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 53 min |
| Aug 3, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 45 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 29 min |
| Aug 3, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 7:47 PM CDT | Tornado Warning | DMX | Madison | 43 min |
| Aug 3, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 26 min |
| Aug 3, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 52 min |
| Aug 3, 8:36 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 4 hr |
| Aug 3, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| Aug 3, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Aug 3, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Aug 3, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 51 min |
| Aug 3, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
| Aug 3, 11:30 PM CDT | Flash Flood Warning | DMX | Decatur, Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.